Health & Support
Moderators: autopilotfrank193, bierorama, ksylvan, nycgirl, peaches0405


Lactulose and weight gain?


Quote  |  Reply

Hi all,

Just wondered if anyone knows whether weight gain (water retention or otherwise) is a side effect of taking lactulose? I started taking it on Thursday and when I 'officially' weighed in this morning, I was up 6lbs as well as an 1 inch around my waist and 0.5inches round each thigh. Needless to say I'm not happy about this.

I have been increasing my calories as I am following "Leigh Peele's Metabolic Repair Manual" but until I started taking the lactulose my weight had stayed constant since I started the calorie increase. 

 

Thanks for any insight.

6 Replies (last)

OK so lactulose. As far as I understand it (and I'm NOT a pro) is a particular kind of synthetic sugar. However, it reached the colon unaffected (i.e. you don't absorb any calories).

Basically, the sugars in it won't affect your weight like eating, say, a teaspoon of caster sugar or honey so it won't impact your weight because it's adding to your daily intake. The sugars in it feed the bacteria in your gut that you need to support digestion and to improve gut motility, and kind of bulks things up down there so that they can pass through a bit more easily.

I spent years on the stuff with no impact to my weight (and I have to say, very little benefit elsewhere either if you know what I mean).

Hope this helps in some way.

Thanks for taking the time to reply, icedgem.

Your post confirms what I've read/researched on the matter. Logically, I guess there is no reason for me to have gained weight on the lactulose (I'm really thinking along the lines of water retention rather than fat gains here). I did find some reports of lactulose causing abdominal distension, particularly during the early stages of treatment, which I seem to be experiencing. However, I can see no other reason why my weight would have shot up by 6lbs from 125 to 131 in 4 days. Generally my weight doesn't fluctuate all that much - +/- 1-2lbs max. So that's why it just seems mad to me? 

Thanks again. If anyone else has anything to add I'd love to hear from you. 

I was just wondering the same thing myself last night! I'm really bloated, I started on the lactulose about a month ago. It definitely doesn't cause weight gain, my weight has been stable since I started on it (I don't know my weight but my dr has been telling me it's stable). So maybe it does cause some water retention? I don't know; but I do know I take 20ml and it works fine for me.

sorry posted twice

#5  
Quote  |  Reply

Just in case someone reads this after I read it. (If I found this post 4 yrs later, then someone else will definitely find it after me and benefit)

 

The reason you got bloated & weighed more is due to Lactulose's water retention properties. Basically, all that water that you had been ingesting stayed in your body. I'm sure your weight dropped once time passed by.

Or you could dehydrate yourself & the excess preserved water should leave, but who wants to do that? It'll go away eventually.

My experience with lactulose is that while it helped get things moving, it caused insane cramping and bloating.

Between that and several Fleets enemas my system kicked back in.  At that point I stopped the lactulose and just took Miralax and Colace.

Now I take medication for IBS and don't use the Miralax anymore (I'm not good with laxatives anyway, I used to abuse them heavily and having stuff like that around is too tempting).

6 Replies
Advertisement
Advertisement